EconPapers    
Economics at your fingertips  
 

Multiple structural breaks in cointegrating regressions: a model selection approach

Schmidt Alexander () and Schweikert Karsten ()
Additional contact information
Schmidt Alexander: Bright Cape B.V., Heggeranklaan 1, 5643 BPEindhoven, Netherlands
Schweikert Karsten: University of Hohenheim, Core Facility Hohenheim and Institute of Economics, Schloss Hohenheim 1 C, 70593Stuttgart, Germany

Studies in Nonlinear Dynamics & Econometrics, 2022, vol. 26, issue 2, 219-254

Abstract: In this paper, we propose a new approach to model structural change in cointegrating regressions using penalized regression techniques. First, we consider a setting with known breakpoint candidates and show that a modified adaptive lasso estimator can consistently estimate structural breaks in the intercept and slope coefficient of a cointegrating regression. Second, we extend our approach to a diverging number of breakpoint candidates and provide simulation evidence that timing and magnitude of structural breaks are consistently estimated. Third, we use the adaptive lasso estimation to design new tests for cointegration in the presence of multiple structural breaks, derive the asymptotic distribution of our test statistics and show that the proposed tests have power against the null of no cointegration. Finally, we use our new methodology to study the effects of structural breaks on the long-run PPP relationship.

Keywords: adaptive lasso; cointegration; penalized estimation; purchasing power parity; structural breaks; C12; C22; C52; 62E20; 62J07; 91B84 (search for similar items in EconPapers)
Date: 2022
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1515/snde-2020-0063 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:26:y:2022:i:2:p:219-254:n:8

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/snde

DOI: 10.1515/snde-2020-0063

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2022-05-02
Handle: RePEc:bpj:sndecm:v:26:y:2022:i:2:p:219-254:n:8